ZOLOFT anyone have abnormal menstral bleeding?

Discussion in 'Fibromyalgia Main Forum' started by ladydi, Sep 23, 2003.

  1. ladydi

    ladydi New Member

    Hey Girls,

    I just started taking zoloft 200mg about a month ago.
    I had taken it 10 or so years ago, only at 50mg. then.

    I have had (2) menstral cycles this month. One right after the other. I have been bleeding now for almost a week; and; it is as heavy as my usual first few day. You know what I mean? In other words, I haven't started to taper off like I usually do.

    I have heard I think that Zoloft can cause abnormal menstral periods. But, I have always had a heavy flow.

    The reason I'm only concerned now, is that, last month I
    also had an extra period. "But" it was only a few days.

    Another, problem, This month I have had PMS all month long.

    For those of you who have gone thru the change, did you
    ever get extra cycles, "instead" of missing or skipping cycles?

    I'm going to talk to my Physc doc about it, in 2 days when I see her. I also have a "soreness" instead of "cramps" this time. It feels like my uterus is sore.
    That makes me think that I'm just bleeding for some other
    reason.

    Sorry for rambling.
    I had a CBC and I haven't gotten anemic yet. But, I didn't
    tell my GP about the bleeding. I had gone to him for a 5 day fever of 99-100 temp. That's why he did a cbc. I just
    had a UTI. I'll probably have to go to the GYN to either get a D&C or biopsy.


    Any thoughts would be much appreciated.

    Have a good evening.
    diane :)
  2. Juloo

    Juloo Member

    How old are you, and how fast did you go from 0 to 200 mg? The reason I ask...(and I think the Zoloft *could* be a contributing factor)...I've been on Zoloft for PMDD/moderate depression for about 3 years. I'm really sensitive to meds, and my doctor thinks I'm a nut, but I could tell the difference between pre-ovulation and post-ovulation just by how I reacted to the medicine. When I started taking 25 mg more a day after ovulation, my symptoms evened out. I have found evidence in medical lit. that serotonin fluctuates during the cycle, so I'm guessing mine fluctuates 25 mg worth. Strangely I guess, my PMDD is at its worse right before ovulation, then slacks off a bit before rising again before my period starts. So I have about a week of decent days if I don't stay on top of it.

    What else I've noticed -- that if I went up 25 mg too soon (before ovulation), my cycle would get longer. So anyhow, between these observations, it is obvious to me that the SSRI changes the feedback loop with our hormones in some way -- I've truly no doubt of that. As to how it changes it, I suppose that's different individually and considering what time in the cycle it was begun.

    As for extra long or double periods -- I had a similar situation happen. I've always been regular as clockwork, but the cycle after a shot of cortisone for a shoulder (another hormone that screws with the system), I had a 3-week long period...usual at first (although late), then light, almost stopping, then heavier than normal. I was completely freaked out and scheduled a visit w/the gyn., but when I remembered I had a similar weird experience (this one w/huge mood swings) after a cortisone injection a few years before, I cancelled the appointment. Sure enough, everything returned to normal, and it has been like clockwork since.

    Breakthrough bleeding is also possible when you don't actually ovulate but the hormones fluctuate and shed the uterine lining. I'm just 40 -- so I'm definitely starting to see that 'change' is coming, but so far I'm still on top of it. So far.
  3. Hippen

    Hippen New Member

    I have been on Zoloft for 3-4 years can't rmember exactly...lol. I have had heavier periods since I have been taking Zoloft. I only take 50 mg a day so that could be why I am not having the "extra period" each month like you do. I would continue to have your regular gyno exams etc. but continue to take the Zoloft if it is helping you in other ways. I think that maybe once your body adjusts to the new med that your extra period will go away. Do you think you need to adjust your dosage down a little? I have seen the doctor about heavier periods and doc says everything physical is okay with me so...it is probably from the Zoloft. Good Luck!!! Love, Hippen
  4. Chelz

    Chelz New Member

    Hi LadyDi! I was on Zoloft for only a week because it gave me horrible side effects, but, I was on Paxil and experienced many menstrual problems. I think these problems are pretty common, but once again, doctors do not mention it to patients.

    I was on Paxil, which is also an SSRI like Zoloft. My cycles became extremely erratic about 3 months after I started this drug. I would skip a period for 3 months and felt like I had PMS the whole time, then I would get it and it would last for 3 weeks, very HEAVY. All these problems were very abnormal for me. My doctors kept giving me tests and ultrasounds to try and figure out what was wrong. I had to get off the Paxil because of extreme weight gain, after one month of being off that awful drug, my periods went back to normal and have been now for over 3 years. These drugs complicate our already complicated body, I speak from experience, I have been on 4 our them, and they didn't do anything for my fibromyalgia, they only made matters worse. Please bring this up to your doctor, I have talked to many women from other message boards who have this same problem from these drugs. Good luck to you, Hugs Chelz.
  5. ladydi

    ladydi New Member

    Thanks girls for all the info.

    I'll keep on keeping on, until I see the doc.

    Any other info is surely welcome.

    Best wishes,
    diane:)

[ advertisement ]